• Welcome to Phoenix Rising!

    Created in 2008, Phoenix Rising is the largest and oldest forum dedicated to furthering the understanding of and finding treatments for complex chronic illnesses such as chronic fatigue syndrome (ME/CFS), fibromyalgia (FM), long COVID, postural orthostatic tachycardia syndrome (POTS), mast cell activation syndrome (MCAS), and allied diseases.

    To become a member, simply click the Register button at the top right.

Started Synthroid today, Sept 1, 2013

roxie60

Senior Member
Messages
1,791
Location
Central Illinois, USA
I have been subscribed 88mcg of levothyroxine (generic for Synthroid). I was just wondering if anyone else that is taking this Rx could share what I can possibly expect (I know everyone is different).
 

roxie60

Senior Member
Messages
1,791
Location
Central Illinois, USA
My first day on Synthroid was amazing but I just dont know that it was because of the synthroid. Anyone else notice energy improvement on their first day of use? I was elated at the noticable difference and probably over did it, I was able to consistently do chores, with one hour break in between, for about 6 hours. I have not been able to do that in I dont recall how long. I was even able to tackle some of the piles of paper. I was thrilled to see my kitchen counter top again. It so lifted my spirit. I had to get up about 3AM to take an Advil, I was hurting all over.

Sadly, this my second day is not anywhere as good as the first. I feel as though I have been run over by a truck again, no energy at all. Tried to do brief devotion (just reading a chapter from a Charles Stanley book) and could barely hold the book up except for brief periods while laying down on the couch. The muscle twitching, vibrating from toes to torso, sensation of nerve explosions along with feeling extremely tired, exhausted. My brain feels heavy again, each thought feels like it is moving through mud. So it looks like it will have to be a day of rest. I was really hoping for another day with some hours of energy so I could continue to work on chores, I'm so far behind I feel it will take a year to catch up once I do have energy restored consistently. While laying on the couch I parted the blinds and looked up to see white coulds in a beautiful blue sky and I could tell the sun was shinning but I dont get to go out and enjoy it.
 

Hugocfs

Senior Member
Messages
121
Location
U.S.A.
I'm not a doctor, but I don't think you would notice a difference that quickly, maybe more like 2-3 weeks. Let's just hope it was a glimmer of good things to come. Anyway, I am very curious how a starting dose off 88 mcg was determined. I thought the general protocol was to start off with 25 mcg.
 

roxie60

Senior Member
Messages
1,791
Location
Central Illinois, USA
Hi Hugo. I was not told how they came up with that dosage but they did mention they had to look at my weight. I was really hoping this would help get the weight off or at least give me energy so that I desire to exercise again. Unfortunately I have just started reading up on generic synthroid and it looks like people gain weight instead of lose weight - if that happens I will be so pi$$ed. I have not found a rule of thumb for this med but it seems to vary from 12 -114mcg.
Seems like a wide variety so there must be some guidelines for dosage.
 

roxie60

Senior Member
Messages
1,791
Location
Central Illinois, USA
I was very grateful for some energy yesterday (allowed me to find some bills in the paper pile from hell :oops:) and the ability to get a few things at my home in order, it liftd my spirit even for a brief time. Helps me to realize this is not a normal state. Normal is having energy, desiring to exercise, to keep and orderly home, to be optimisitic and hopeful. I have a theory that whatever is affecting us also suppresses our natural optimism, hopfulness. Sadly I over did it yesterday and paid for it today, accomplished nothing except finding some mold coverd containers in the basement and getting them in the garbage.
 

Hugocfs

Senior Member
Messages
121
Location
U.S.A.
The claim that the generic version causes weight gain seems counterintuitive to me (probably a study sponsored by the manufacturer of the brand name version,lol). The brand name is not that expensive, and my sister who is a physician's assistant insists that the brand is better than the generic. But I found no difference, and eventually switched back to the generic to save a few dollars. Every little bit helps in my book. And I still weigh the same as always. But then again, the set point for my weight seems to be anchored in concrete.
 

Little Bluestem

All Good Things Must Come to an End
Messages
4,930
My mother takes synthroid and she has blood tests to determine what the dose should be.

Synthroid is T4 which your body turns into T3. Cortisol is needed to get T3 into your cells. Extra T3 will mean that your body needs extra cortisol. If your adrenals are not up to the task, this can cause problems. Your body can also turn T4 into reverse T3, which is useless so won't cause adrenal problems.
 

roxie60

Senior Member
Messages
1,791
Location
Central Illinois, USA
thanks all for your replies. I know PR is not necessarily a thyroid forum so I was wondering if anyone can recommend a good, knowledgeable forum that thyroid and adrenal health. I would very much like to set my expectations for this treatment, will it finally be the answer or will it cause more problems with the other issues.
 

Ema

Senior Member
Messages
4,729
Location
Midwest USA
I'm not a doctor, but I don't think you would notice a difference that quickly, maybe more like 2-3 weeks. Let's just hope it was a glimmer of good things to come. Anyway, I am very curious how a starting dose off 88 mcg was determined. I thought the general protocol was to start off with 25 mcg.
The starting dose for hypothyroidism is typically around 100 mcg of T4.

It may be slightly less in cases of subclinical hypothyroidism.
 

Ema

Senior Member
Messages
4,729
Location
Midwest USA
My mother takes synthroid and she has blood tests to determine what the dose should be.

Synthroid is T4 which your body turns into T3. Cortisol is needed to get T3 into your cells. Extra T3 will mean that your body needs extra cortisol. If your adrenals are not up to the task, this can cause problems. Your body can also turn T4 into reverse T3, which is useless so won't cause adrenal problems.

I couldn't agree with this more.
 

roxie60

Senior Member
Messages
1,791
Location
Central Illinois, USA
I understand guys your point about more T3 needs more Cortisol but what can i do, the Endocrinologist saw 3 what looked kinda low Cortisol values over less than 3 weeks (3.7, 2.1 and 5.2 (the last one is the day we did the stim test, I did not fast and it was almost 12noon). For whatever reason she is not considering the first two as valid (even though same lab tested those and the one she had drawn). I point blank asked her about adrenal insufficiency and she said my adrenals were fine based on the STIM test. Without a job and healthcare I'm not going to be able to keep seeing these Drs anyway. It distresses me but right now having trubs focusing or making a plan.
 

L'engle

moogle
Messages
3,168
Location
Canada
roxie60. You might want to consider trying adrenal glandular extract before the thyroid. Our adrenals cause such problems for those with ME. Your great day and crashed next sounds just like my first day on armour thyroid. :(

If you aren't a strict vegetarian, adrenal extract can be bought online for as little as $10 to try out. And it doesn't need your doctor's approval.
 

roxie60

Senior Member
Messages
1,791
Location
Central Illinois, USA
I just dont have any confidence these Drs know what is going on. What if they are wrong on the hypothyroid, now I'm taking a drug that will make my system want to work even less correctly on its own. I just dont know what to do anymore.
 
Messages
78
Location
Paducah, Kentucky
I used to take Synthroid and i'm pretty sure it made my illness worse. After about a year of being on it during a remission phase i was gradually getting sicker, and sicker, until I flared back up into a full blown episode. My new doctor got me off it immediately and the icky feelings(nausea, weird heart beat, and other such uncomfortable symptoms) died down over time. I have ridiculously high cortisol levels that the old doctor hadn't tested for..so that probably didn't help a dang thing.
Also, gained weighed on the stuff instead of loosing, which didn't make me like it even more, haha.
 
Messages
7
I used to take Synthroid and i'm pretty sure it made my illness worse. After about a year of being on it during a remission phase i was gradually getting sicker, and sicker, until I flared back up into a full blown episode. My new doctor got me off it immediately and the icky feelings(nausea, weird heart beat, and other such uncomfortable symptoms) died down over time. I have ridiculously high cortisol levels that the old doctor hadn't tested for..so that probably didn't help a dang thing.
Also, gained weighed on the stuff instead of loosing, which didn't make me like it even more, haha.


Wow thats bizarre
 

xks201

Senior Member
Messages
740
It isnt bizarre...see it all the time its called reverse t3 dominance. And this is why I say test all your hormones!!!!! The op ranout of cortisol and crashed. Lol I take both I know. Take the damn meds if blood tests say u need em...holy hell. A lot of cfs ppl are reverse t3 dominant and therefore only benefit from t3 monotherapy.
 

roxie60

Senior Member
Messages
1,791
Location
Central Illinois, USA
Still looking for folks that have used Synthroid or generic to help me understand what to expect, how soon to feel better? What does feeling better mean?